Clinical Pearls & Morning Reports
Published September 25, 2019
Myocarditis associated with the use of an immune checkpoint inhibitor can lead to arrhythmias, heart block, cardiogenic shock, or death. Read the latest Case Records of the Massachusetts General Hospital here.
Q: What is the mechanism of action of nivolumab?
A: Nivolumab, a monoclonal antibody directed against programmed death 1 (PD-1) receptor, is an immune checkpoint inhibitor; it functions by blocking immune-suppressing ligands PD-L1 and PD-L2 from interacting with PD-1 (or the PD-1 receptor) to restore T-cell function and an effective immune response. However, activation of the immune system may be associated with an immune-related adverse event such as myocarditis, although this event would be uncommon.
Q: What were the findings of the CheckMate 057 trial?
A: The phase 3 CheckMate 057 trial showed a significant survival benefit of nivolumab over docetaxel in patients with previously treated nonsquamous non-small-cell lung cancer (NSCLC). After more than 2 years of follow-up, nivolumab continued to provide an overall survival benefit with a manageable safety profile. On the basis of these data and the results from additional studies, inhibitors of PD-1 and PD-L1 have become standard second-line treatment options for patients with advanced NSCLC who were previously treated with chemotherapy. The PD-1 inhibitor pembrolizumab has received regulatory approval as a first-line treatment — both as monotherapy and in combination with chemotherapy. Owing to the activity of immune checkpoint inhibitors as both first-line and second-line therapy, it is reasonable to postulate that most patients with NSCLC will receive an immune checkpoint inhibitor during their disease course.
A: The first case of myocarditis related to the use of an immune checkpoint inhibitor was reported in 2014. Since then, numerous case reports, original research articles, and summary statements detailing the characteristics, pathological features, outcomes, and knowledge gaps regarding immune checkpoint inhibitor–associated myocarditis have been published. Data are evolving, but our understanding of this condition remains poor. The incidence ranges from 0.06% to 1.1%. Although the incidence is debated, consistent data have shown that outcomes are poor, with death from cardiovascular causes reported to occur in 20 to 40% of cases. In addition, unlike other forms of myocarditis, immune checkpoint inhibitor–associated myocarditis may lead to major adverse cardiac events despite a preserved ejection fraction.
A: Management of this condition typically includes immunosuppression with glucocorticoids. Early data from an international, multicenter registry have suggested that the use of high-dose glucocorticoids may be associated with a decreased incidence of subsequent major adverse cardiac events; however, the incidence of major adverse cardiac events remains high even with use of very high doses of glucocorticoids. Alternative immunosuppressive approaches for the management of immune checkpoint inhibitor–associated myocarditis have included the use of mycophenolate, monoclonal antibodies to CD52, plasma exchange, cytotoxic T-lymphocyte–associated antigen 4 agonists, antithymocyte globulin, and infliximab. However, the support for these approaches is limited to single case reports, which are often associated with publication bias.